Volume 13, issue 3 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Rigidity of polyhedral surfaces, II

Ren Guo and Feng Luo

Geometry & Topology 13 (2009) 1265–1312
Abstract

We study the rigidity of polyhedral surfaces using variational principles. The action functionals are derived from the cosine laws. The main focus of this paper is on the cosine law for a nontriangular region bounded by three possibly disjoint geodesics. Several of these cosine laws were first discovered and used by Fenchel and Nielsen. By studying the derivative of the cosine laws, we discover a uniform approach to several variational principles on polyhedral surfaces with or without boundary. As a consequence, the work of Penner, Bobenko and Springborn and Thurston on rigidity of polyhedral surfaces and circle patterns are extended to a very general context.

Keywords
derivative cosine law, energy function, variational principle, edge invariant, circle packing metric, circle pattern metric, polyhedral surface, rigidity, metric, curvature
Mathematical Subject Classification 2000
Primary: 52C26, 52B70, 58E30
Secondary: 51M10, 57Q15
References
Publication
Received: 5 November 2007
Accepted: 17 January 2009
Published: 13 February 2009
Proposed: David Gabai
Seconded: Peter Teichner, Walter Neumann
Authors
Ren Guo
School of Mathematics
University of Minnesota
Minneapolis, MN 55455
USA
Feng Luo
The Center of Mathematical Science
Zhejiang University
Hangzhou, Zhejiang 310027, China
and
Department of Mathematics
Rutgers University
Piscataway, NJ 08854
USA